"PPIs May Increase Risk for Chronic, Silent Kidney Damage" --- Long-term and large scale study points to need for caution.

Among new users of PPIs, more than half of those who go on to develop chronic kidney damage while taking the medication have no signs of acute kidney injury (AKI) beforehand, a new study shows.

Yan Xie, MPH, from Veterans Affairs (VA) Saint Louis Health Care System, Missouri, and colleagues published the results of their study online February 22 in Kidney International.

"[W]e show that among new users of acid suppression therapy, incident PPI users have increased risk of chronic renal outcomes including incident [chronic kidney disease (CKD)], CKD progression, and [end-stage renal disease (ESRD)] in the absence of intervening AKI," the authors write.

"Reliance on antecedent AKI as [a] warning sign to guard against risk of developing CKD and progression to ESRD among PPI users is not sufficient as a sole risk mitigation strategy. Exercising vigilance in PPI use — even in the absence of AKI — and careful attention to kidney function in PPI users may be a reasonable approach."

PPI treatment is known to increase the risk for AKI, acute interstitial nephritis, and CKD. However, whether PPI use is tied to a greater risk for chronic kidney damage in the absence of an earlier episode of AKI has been unclear.

Xie and colleagues therefore investigated whether PPI-related CKD and other chronic renal outcomes are mediated only by the occurrence of AKI.

Using the US Department of VA databases, the researchers analyzed data on 125,596 new users of PPIs and 18,436 new users of histamine H2 receptor agonists (H2 blockers). They followed the patients for 5 years to compare renal outcomes between the two groups.

Compared with new users of H2 blockers, new users of PPIs had a greater risk of having an estimated glomerular filtration rate (eGFR) less than 60 mL/minute/1.73 m2 (hazard ratio [HR], 1.19; 95% confidence interval [95% CI], 1.15 - 1.24), incident CKD (HR, 1.26; 95% CI, 1.20 - 1.33), a greater than 30% decrease in eGFR (HR, 1.22; 95% CI, 1.16 - 1.28), and ESRD or a greater than 50% decrease in eGFR (HR, 1.30; 95% CI, 1.15 - 1.48), after adjusting for demographic factors and numerous comorbidities.

In addition, 18.24% of new PPI users developed AKI during this time compared with 12.67% of new users of H2 blockers.

When the researchers excluded those patients with AKI from their multi-variable models, PPI users still had an excess risk for chronic renal outcomes compared with those taking H2 blockers. Specifically, their risk was 22% higher for incident eGFR less than 60 mL/minute/1.73 m2 (HR, 1.22; 95% CI, 1.17 - 1.27), 29% higher for CKD (HR, 1.29; 95% CI, 1.22 - 1.36), 26% higher for a greater than 30% decrease in eGFR (HR, 1.26; 95% CI, 1.19 - 1.32), and 35% higher for ESRD or a greater than 50% decrease in eGFR (HR, 1.35; 95% CI, 1.19 - 1.53).

In each case, the researchers calculated that slightly less than half (44.7% - 46.7%) of the risk for the chronic kidney conditions was mediated by AKI.

These results suggest that PPI use is associated with increased risk for chronic renal damage in patients who have not experienced AKI beforehand.

In an interview with Medscape Medical News, Robert Albright, DO, chair of nephrology and hypertension at the Mayo Clinic in Rochester, Minnesota, was more cautious in drawing conclusions from the data.

He noted that compared with the group using H2 blockers, PPIs users had many more comorbidities, which are also associated with renal outcomes. "And we do not get any information on other medications or non-AKI events which might have occurred, which also could have been associated with poor, long-term renal outcomes." Other important information is also lacking, he said, including the duration of PPI treatment.

In addition, Dr Albright highlighted that the study did not include a comparison group of non-PPI users in this VA cohort, with similar comorbidities. "It is a retrospective white VA cohort, with the inherent biases which prevent generalizability."

Nevertheless, Dr Albright stressed the benefit of directing attention to PPI use, which has become routine, rather than medically indicated, "particularly with the increased risks of Clostridium difficile infection with PPI use as well," he concluded.

This study was funded by a grant from the US Department of Veterans Affairs. The authors and Dr Albright have disclosed no relevant financial relationships.

Kidney Int. Published online February 22, 2017.

© All rights reserved

4 Replies

oldestnewest
  • I heard this issue raised at an OPA meeting. The surgeon who responded said much the same as Dr Albright "...PPIs users had many more comorbidities, which are also associated with renal outcomes" and especially for our type of user we are likely to be older so the data is hard to read. The other thing he said is that for oesophageal patients the risks of not taking PPIs are not worth running.

  • You are damned if you do and damned if you don't. I have Barrett's Oesophagus and take one or two 30 mg Lanzaprazole daily. I do try to keep to one but I would rather take them than get cancer of the Oesophagus.

  • Plus we have to be careful about the studies. The veterans' database in the USA is very large, but the PPI use amongst them will not generally be related to having had an oesophagectomy.

    My understanding is that PPIs were developed to deal with ulcers etc within the stomach; their use for protecting the oesophagus against stomach reflux has been incidental to some extent. This debate may provoke more attention to other means (possibly surgical) of controlling long term reflux. I was listening on the radio yesterday about a doctor explaining that there is enormous effort and research put into developing medications and putting them on to the market; there is not the same degree of attention given to examining the longer term effects. The pharma companies do not have the same incentive for this type of research of course.

    As with all these things, there has to be a judgement about risks and benefits applied to the individual patient, and for medication to be reviewed at reasonable intervals.

  • I discontinued mine a year post the surgery as I found they made me feel too ill - I did do it under medical guidance though.